Alert archive / Virginia / Freeze Warnings in 2012

Freeze Warning 2, NWS Blacksburg, VA

April 6, 201232 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this freeze warning at Apr 6, 2012, 3:37 AM EDT for 32 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 7, 2012, 2:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 3:37 AM EDT (07:37 UTC)
In effect from
Apr 7, 2012, 2:00 AM EDT
Expired
Apr 7, 2012, 9:50 AM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
All 38 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Montgomery County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 26 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WWUS71 KRNK 060737
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT FRI APR 6 2012

...FREEZING CONDITIONS LATE TONIGHT AND EARLY SATURDAY MORNING...

.CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. WITH
CLEAR SKIES...AND DIMINISHING WINDS...TEMPERATURES WILL DROP TO AT
OR BELOW THE FREEZING MARK ACROSS MUCH OF THE AREA.

NCZ001-018-VAZ011>019-022>024-034-035-044>047-058-059-WVZ043-044-
061545-
/O.UPG.KRNK.FZ.A.0001.120407T0900Z-120407T1200Z/
/O.NEW.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
ASHE-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
SUMMERS-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...HINTON...
HIX...UNION
337 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY. THIS
IS AN UPGRADE OF THE FREEZE WATCH WHICH IS NO LONGER IN EFFECT.

* LOCATIONS...THE NORTH CAROLINA MOUNTAINS...MOST OF SOUTHWEST
  VIRGINIA...AND SOUTHEAST WEST VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ020-WVZ045-061545-
/O.UPG.KRNK.FZ.A.0001.120407T0600Z-120407T1400Z/
/O.NEW.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
337 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY. THIS
IS AN UPGRADE TO THE FREEZE WATCH WHICH IS NO LONGER IN EFFECT.

* LOCATIONS...GREENBRIER COUNTY WEST VIRGINIA AND BATH COUNTY 
  VIRGINIA. 

* HAZARDS...FREEZING CONDITIONS AND FROST.

* TEMPERATURES...UPPER 20S TO AROUND 30.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ010-WVZ042-061545-
/O.NEW.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
BLAND-MERCER-
INCLUDING THE CITIES OF...BLAND...BLUEFIELD...FLAT TOP
337 AM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY.

* LOCATIONS...BLAND COUNTY VIRGINIA AND MERCER COUNTY WEST VIRGINIA.

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...AT OR JUST BELOW FREEZING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ007-009-032-033-043-061545-
/O.NEW.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
ALLEGHANY NC-TAZEWELL-SMYTH-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...SPARTA...TAZEWELL...MARION...STUART...
ROCKY MOUNT...MARTINSVILLE
337 AM EDT FRI APR 6 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY.

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO THE
  VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.

* HAZARDS...FROST.

* TEMPERATURES...LOWER TO MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
4 follow-up statements
168 
WWUS71 KRNK 061520
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI APR 6 2012

...FREEZING CONDITIONS LATE TONIGHT AND EARLY SATURDAY MORNING...

.CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. WITH
CLEAR SKIES...AND DIMINISHING WINDS...TEMPERATURES WILL DROP TO
AT OR BELOW THE FREEZING MARK ACROSS MUCH OF THE AREA.

NCZ001-018-VAZ010>020-022>024-034-035-044>047-058-059-WVZ042>045-
062330-
/O.CON.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
ASHE-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1120 AM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...THE NORTH CAROLINA MOUNTAINS...MOST OF SOUTHWEST 
  VIRGINIA...AND SOUTHEAST WEST VIRGINIA. 

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ002-VAZ007-009-032-033-043-062330-
/O.CON.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
ALLEGHANY NC-TAZEWELL-SMYTH-PATRICK-FRANKLIN-HENRY-
INCLUDING THE CITIES OF...SPARTA...TAZEWELL...MARION...STUART...
ROCKY MOUNT...MARTINSVILLE
1120 AM EDT FRI APR 6 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...FROST.

* TEMPERATURES...LOWER TO MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
003 
WWUS71 KRNK 061929
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT FRI APR 6 2012

...FREEZING CONDITIONS LATE TONIGHT AND EARLY SATURDAY MORNING...

.CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. WITH
CLEAR SKIES...AND DIMINISHING WINDS...TEMPERATURES WILL DROP TO
AT OR BELOW THE FREEZING MARK ACROSS MUCH OF THE AREA.

NCZ002-VAZ033-070330-
/O.UPG.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
/O.EXA.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
ALLEGHANY NC-FRANKLIN-
INCLUDING THE CITIES OF...SPARTA...ROCKY MOUNT
329 PM EDT FRI APR 6 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...LOWER 30S.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ001-018-VAZ010>020-022>024-034-035-044>047-058-059-WVZ042>045-
070330-
/O.CON.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
ASHE-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
329 PM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...THE NORTH CAROLINA MOUNTAINS...MOST OF SOUTHWEST 
  VIRGINIA...AND SOUTHEAST WEST VIRGINIA. 

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-070330-
/O.EXA.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE
329 PM EDT FRI APR 6 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT SATURDAY.

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...PATCHY FROST.

* TEMPERATURES...MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

VAZ007-009-032-043-070330-
/O.CON.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
TAZEWELL-SMYTH-PATRICK-HENRY-
INCLUDING THE CITIES OF...TAZEWELL...MARION...STUART...
MARTINSVILLE
329 PM EDT FRI APR 6 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWER TO MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
359 
WWUS71 KRNK 070231
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT FRI APR 6 2012

...FREEZING CONDITIONS LATE TONIGHT AND EARLY SATURDAY MORNING...

.CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT. WITH
CLEAR SKIES...AND DIMINISHING WINDS...TEMPERATURES WILL DROP TO
NEAR OR JUST BELOW THE FREEZING MARK ACROSS MUCH OF THE AREA.

NCZ001-002-018-VAZ010>020-022>024-033>035-044>047-058-059-
WVZ042>045-071300-
/O.CON.KRNK.FZ.W.0002.120407T0600Z-120407T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1031 PM EDT FRI APR 6 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...THE NORTH CAROLINA MOUNTAINS...MOST OF SOUTHWEST 
  VIRGINIA...AND SOUTHEAST WEST VIRGINIA. 

* HAZARDS...FREEZING TEMPERATURES AND FROST.

* TEMPERATURES...UPPER 20S TO LOWER 30S.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

VAZ007-009-032-043-071300-
/O.CON.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
TAZEWELL-SMYTH-PATRICK-HENRY-
INCLUDING THE CITIES OF...TAZEWELL...MARION...STUART...
MARTINSVILLE
1031 PM EDT FRI APR 6 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWER TO MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NCZ003>006-019-020-071300-
/O.CON.KRNK.FR.Y.0003.120407T0600Z-120407T1400Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE
1031 PM EDT FRI APR 6 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM EDT
SATURDAY...

* LOCATIONS...ALLEGHANY COUNTY NORTH CAROLINA...NORTHEAST INTO 
  THE VIRGINIA FOOTHILLS...AS WELL AS THE MOUNTAIN EMPIRE OF 
  SOUTHWEST VIRGINIA. 

* HAZARDS...PATCHY FROST.

* TEMPERATURES...MID 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED BY THE FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RAB
411 
WWUS71 KRNK 071350
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EDT SAT APR 7 2012

.STRONG DAYTIME HEATING HAS LIFTED TEMPERATURES ABOVE FREEZING
ACROSS THE ENTIRE AREA. THE THREAT FOR FROST AND FREEZING
TEMPERATURES HAS ENDED THIS MORNING.

NCZ001-002-018-VAZ010>020-022>024-033>035-044>047-058-059-
WVZ042>045-071500-
/O.CAN.KRNK.FZ.W.0002.000000T0000Z-120407T1400Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...
BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...ROCKY MOUNT...BEDFORD...AMHERST...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
950 AM EDT SAT APR 7 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZE WARNING.

STRONG DAYTIME HEATING HAS LIFTED TEMPERATURES ABOVE FREEZING
ACROSS THE ENTIRE AREA. THE THREAT FOR FREEZING TEMPERATURES HAS
ENDED THIS MORNING.

$$

NCZ003>006-019-020-VAZ007-009-032-043-071500-
/O.CAN.KRNK.FR.Y.0003.000000T0000Z-120407T1400Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-
PATRICK-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...TAZEWELL...MARION...STUART...
MARTINSVILLE
950 AM EDT SAT APR 7 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FROST ADVISORY.

STRONG DAYTIME HEATING HAS LIFTED TEMPERATURES ABOVE FREEZING
ACROSS THE ENTIRE AREA. THE THREAT FOR FROST HAS ENDED THIS
MORNING.

$$

WERT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 6, 3:26 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 6, 3:26 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 AM EDT FRI APR 6 2012

.SYNOPSIS...
A STORM SYSTEM MOVES TO THE SOUTHEAST COAST THIS MORNING. HIGH PRESSURE
WILL SHIFT SOUTHEAST INTO THE AREA BY THE BEGINNING OF THE
WEEKEND WITH THE COOLER WEATHER LASTING INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM EDT FRIDAY...

UPPER LOW SPINNING ACROSS GEORGIA THIS MORNING KEEPING NRN EDGE OF
RAIN ACROSS SRN VA/NRN NC. THERE STILL MAY BE ANOTHER PUSH NEWD AS
THE LOW MOVES EAST THIS MORNING...SO KEPT CHANCE POPS IN TIL 8-9AM.
CLEARING LINE HAS REACHED A BKW-LWB-HSP LINE...OR MAINLY ALONG NORTH
OF I-64. SAT LOOP REVEALS POTENTIAL NWD SHIFT IN CLOUDS...SO THINK
CLEARING LINE WILL HOLD OR MOVE NWD ANOTHER FEW HOURS.

ONCE THE UPPER LOW SHIFTS TO THE SE COAST THIS MORNING...DRIER
AIR...CLEARING SKIES SHOULD RAPIDLY START TO MOVE IN. THERE COULD BE
SOME PATCHY FROST IN THE SRN SHENANDOAH VALLEY THIS MORNING WITH
SOME HIGHER ELEVATIONS SINKING TOWARD FREEZING...BUT THIS LATE IN
THE GAME...NO HEADLINES FOR THIS MORNING.

SHOULD BE A MOSTLY SUNNY AND SEASONAL DAY WITH HIGHS IN THE MID 50S
TO LOWER 60S...AND EVEN COOLER ON THE HIGHER RIDGES LIKE MT ROGERS
WHERE IT COULD STAY IN THE 40S. COOLER AIR WILL BE WORKING SEWD FROM
THE HIGH OVER THE CANADIAN PRAIRIES...AND DIGGING TROUGH OVER THE
NORTHEAST. IN ADDITION...THE COLD ADVECTION AND GRADIENT BETWEEN THE
HIGH TO THE NORTHWEST AND DEPARTING LOW WILL BRING GUSTY WINDS TODAY
TO MOST OF THE AREA...BUT NOT TOO STRONG...GENERALLY UNDER 30 MPH.

TONIGHT...THE WINDS SHOULD STAY UP SOME IN THE EVENING AND GRADUALLY
WEAKEN OVERNIGHT. THIS PLUS THE LOWER DEWPOINTS WITH HIGH PRESSURE
TO THE NW WILL BRING TEMPS DOWN TO FREEZING ACROSS A GOOD CHUNK OF
THE FORECAST. DO NOT FORESEE A HARD FREEZE...BUT LOWS OF 32F OR
LOWER WILL REQUIRE A FREEZE WARNING. BASED ON THE FORECAST...WILL GO
AHEAD A POST A FREEZE WARNING FOR THOSE AREAS THAT WERE ALREADY IN
THE WATCH...AND ADD THE REST OF SE WV INTO BLAND VA. PLACES LIKE
ROANOKE CITY/SALEM WILL NOT REACH FREEZING BUT OUTLYING AREAS
SHOULD. WITH THE WINDS STAYING UP...AND ENOUGH OF A SPREAD IN
TEMP/DEWPOINT...LOOKS LIKE THERE COULD BE A SHARP GRADIENT BETWEEN
WHO GETS FROST OR NOT. BUFFERING THE FREEZE WARNING WILL BE A FROST
ADVISORY FOR ALLEGHANY NC INTO THE VA FOOTHILLS AND THE MTN EMPIRE
OF FAR SW VA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 255 AM EDT FRIDAY...

HIGH PRESSURE WILL SKIRT ACROSS THE REGION ON SATURDAY. AFTER A
CHILLY MORNING...TEMPERATURES WILL MODERATE INTO THE 60S DURING THE
AFTERNOON. DEW POINTS AND RELATIVE HUMIDITIES WILL DROP INTO THE
UPPER TEENS TO LOWER 20S. THIS MAY POSSE A FIRE WEATHER THREAT IN
AREAS THAT HAVE NOT SEEN MUCH RAIN THE PAST COUPLE OF DAYS. THE
WINDS WILL BE THE LIMITING FACTOR AND UNDER 20 MPH DURING THE
AFTERNOON.

A RELATIVE WEAK AND MOSTLY A DRY COLD FRONT WILL TRACK QUICKLY
ACROSS THE OHIO VALLEY SATURDAY NIGHT...THEN JUMPS TO A LEE TROUGH
IN THE EAST SUNDAY MORNING. THE WINDS WILL REMAIN HIGH ENOUGH TO
DETER FROST FROM FORMING SUNDAY MORNING. HOWEVER...TEMPERATURES
COULD DIP TO NEAR FREEZING ACROSS THE DEEPER MOUNTAIN VALLEYS AND
INTO THE PIEDMONT OF SOUTH-CENTRAL VIRGINIA. THE FRONT WILL BRING
BREEZY CONDITIONS TO THE AREA AND POSSIBLY A FEW ISOLATED RAIN
SHOWERS TO WESTERN SLOPES IN THE AFTERNOON. RELATIVE HUMIDITIES
RECOVER SATURDAY NIGHT...THEN DROP INTO THE LOW TO MID 20S SUNDAY
AFTERNOON. WITH THE LOW HUMIDITIES AND BREEZY CONDITIONS...RAPID
SPREAD OF ANY FIRES IS POSSIBLE. SUNDAY AFTERNOON HIGH WILL BE
AROUND 10F ABOVE NORMAL. HIGH PRESSURE MOVES OVER THE REGION
SHUTTING DOWN THE BREEZY CONDITIONS AND ALLOWING HUMIDITIES TO
RECOVER SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 1110 AM EDT THURSDAY...

DURING THIS PORTION OF THE FORECAST...THE WEATHER PATTERN WILL BE
DOMINATED BY A STRENGTHENING EAST COAST LONG WAVE TROUGH WITH AN
ASSOCIATED CLOSED LOW OVER EASTERN CANADA. THIS WILL PLACE THE
REGION WITHIN A PREVAILING NORTHWEST FLOW. EMBEDDED WITHIN THIS FLOW
WILL BE PERIODIC SHORTWAVE TROUGHS. EACH OF THESE COMBINED WITH THE
UPSLOPE COMPONENT OVER THE WESTERN SECTIONS OF THE REGION WILL YIELD
ALMOST DAILY AND NIGHTLY SHOWERS ACROSS THE MOUNTAINS. COLD AIR
ADVECTION WILL ALSO EXIST ACROSS THE REGION WITH 850 MB TEMPERATURES
DROPPING TO 0 TO -5 C OVER THE MOUNTAINS. WE MAY SCATTERED RAIN
SHOWERS MIXED WITH OR CHANGING OVER TO SNOW SHOWERS DURING NIGHTTIME
HOURS ACROSS PORTIONS OF THE MOUNTAINS DURING THIS TIME PERIOD AS
WELL...ESPECIALLY MONDAY NIGHT...TUESDAY NIGHT AND WEDNESDAY NIGHT.

ALSO BECAUSE OF THE EARLY START OF THE GROWING SEASON THIS YEAR...WE
MAY ALSO NEED NIGHTLY FREEZING WARNINGS FOR THOSE AREAS WHERE LOW
TEMPERATURES ARE EXPECTED TO BE 32 OR LOWER. HEADLINES FOR FROST
WILL BE LESS LIKELY BECAUSE THE SAME AREAS THAT WILL BE IN THE MID
30S...ALSO ARE EXPECTED RAIN SHOWERS...A PREVAILING WIND...AND CLOUD
COVER. THESE FACTORS WOULD GREATLY LIMIT THE POTENTIAL FOR FROST TO
FORM.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
AS OF 115 AM EDT FRIDAY...

LIGHT RAIN WILL STAY ACROSS DAN FOR SEVERAL HOURS BUT NOT REALLY
EXPECTING MUCH IMPACT. MAY SEE VSBYS DROP BRIEFLY TO 4SM...BUT NOT
WARRANTED IN TAF.

LOTS OF QUESTIONS THOUGH AS TO HOW FAST CLEARING TAKES PLACE IN
THE NORTH AND IMPACT ON FOG DEVELOPMENT. LATEST FORECAST SOUNDINGS
SUGGEST THAT BY THE TIME THINGS CLEAR...WINDS WILL BE MIXING
ENOUGH TO PREVENT FOG DEVELOPMENT...EXCEPT LWB WHICH WILL DROP TO
3SM BEFORE DAWN. THE LOWER CLOUDS WILL BE MAINLY ABOVE 1KFT SO NOT
EXPECTING IFR CIGS AT THIS TIME...ALTHOUGH BLF/BCB CLOUD FLIRT
WITH IT AT TIMES BEFORE 12Z.

SHOULD BE CLEARING OUT FRIDAY ONCE THE SFC AND UPPER LOW MOVE
SOUTHEAST OF THE AREA WITH GOOD DRY ADVECTION FROM THE NORTH ON
GUSTY NORTH/NE WINDS BY AFTERNOON.

GOOD FLYING CONDITIONS THEN EXPECTED THRU THE WEEKEND UNDER HIGH
PRESSURE WITH ANOTHER COLD FRONT MOVING IN LATER MONDAY BUT DRY AT
THIS POINT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WARNING FROM 2 AM TO 10 AM EDT SATURDAY FOR VAZ010>020-
     022>024-034-035-044>047-058-059.
     FROST ADVISORY FROM 2 AM TO 10 AM EDT SATURDAY FOR VAZ007-009-
     032-033-043.
NC...FREEZE WARNING FROM 2 AM TO 10 AM EDT SATURDAY FOR NCZ001-018.
     FROST ADVISORY FROM 2 AM TO 10 AM EDT SATURDAY FOR NCZ002.
WV...FREEZE WARNING FROM 2 AM TO 10 AM EDT SATURDAY FOR WVZ042>045.

&&

SYNOPSIS...JH/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...JH/KM/WP
Hazardous weather outlook, Apr 5, 3:21 PM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT THU APR 5 2012

VAZ014-018-019-023-024-035-061930-
MONTGOMERY-CRAIG-ALLEGHANY VA-BOTETOURT-ROCKBRIDGE-AMHERST-
321 PM EDT THU APR 5 2012

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PATCHY FROST WILL BE POSSIBLE LATE TONIGHT ESPECIALLY IN THE
DEEPER VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-061930-
BATH-GREENBRIER-
321 PM EDT THU APR 5 2012

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

FROST OR FREEZING CONDITIONS WILL BE POSSIBLE LATE TONIGHT
ESPECIALLY IN THE DEEPER VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ011>013-015>017-022-034-044>047-058-059-WVZ043-044-
061930-
ASHE-WATAUGA-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD-ROANOKE-
BEDFORD-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-SUMMERS-MONROE-
321 PM EDT THU APR 5 2012

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002>006-019-020-VAZ007-009-010-032-033-043-WVZ042-061930-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-
SMYTH-BLAND-PATRICK-FRANKLIN-HENRY-MERCER-
321 PM EDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY FROST WILL BE POSSIBLE BY EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:37 AM EDTFrost AdvisoryRNKFranklin, Henry, Patrick, Smyth, Tazewell, City of Martinsville30 hr

Nearby

Freeze Warnings in Virginia, 2012Freeze Warnings in West Virginia, 2012Freeze Warnings in North Carolina, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.